Organophosphate (OP) pesticides are used widely for treating crops and farm animals, eg in dipping sheep, and are associated with a variety of symptoms in those who use them either intermittently or continuously. Acute exposure to OPs is known to cause neurological syndromes. However, the mechanism whereby low-dose OPs might cause reported symptoms such as cognitive impairment, psychiatric morbidity and minor sensory changes is presently unknown. Such uncertainty has led to inadequate management and to the perception by many sufferers that they are not taken seriously.
This report, commissioned by the Department of Health, includes evidence given by patients, patient groups and doctors, and analyses the clinical symptoms they describe and which they have attributed to working with OP sheep dip. An account of the toxicology of OP pesticides and toxic syndromes is also included.
Extensive recommendations are made for the management and diagnosis of symptoms, improved patient facilities and for further research. A bibliography covers most of the literature on what is known about OP pesticide-related symptoms and similar symptoms not necessarily related to exposure to organophosphates. It is hoped that this report will bring some clarity and objectivity to this contentious area of medicine with consequent help to those who suffer.